The Annals of Applied Probability

On the connection between symmetric $N$-player games and mean field games

Markus Fischer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Mean field games are limit models for symmetric $N$-player games with interaction of mean field type as $N\to \infty $. The limit relation is often understood in the sense that a solution of a mean field game allows to construct approximate Nash equilibria for the corresponding $N$-player games. The opposite direction is of interest, too: When do sequences of Nash equilibria converge to solutions of an associated mean field game? In this direction, rigorous results are mostly available for stationary problems with ergodic costs. Here, we identify limit points of sequences of certain approximate Nash equilibria as solutions to mean field games for problems with Itô-type dynamics and costs over a finite time horizon. Limits are studied through weak convergence of associated normalized occupation measures and identified using a probabilistic notion of solution for mean field games.

Article information

Source
Ann. Appl. Probab., Volume 27, Number 2 (2017), 757-810.

Dates
Received: May 2014
Revised: April 2016
First available in Project Euclid: 26 May 2017

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1495764366

Digital Object Identifier
doi:10.1214/16-AAP1215

Mathematical Reviews number (MathSciNet)
MR3655853

Zentralblatt MATH identifier
1375.91009

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 91A06: n-person games, n > 2
Secondary: 60B10: Convergence of probability measures 93E20: Optimal stochastic control

Keywords
Nash equilibrium mean field game McKean–Vlasov limit weak convergence martingale problem optimal control

Citation

Fischer, Markus. On the connection between symmetric $N$-player games and mean field games. Ann. Appl. Probab. 27 (2017), no. 2, 757--810. doi:10.1214/16-AAP1215. https://projecteuclid.org/euclid.aoap/1495764366


Export citation

References

  • Bardi, M. and Priuli, F. S. (2013). LQG mean-field games with ergodic costs. In Proc. 52nd IEEE-CDC. IEEE, New York.
  • Bardi, M. and Priuli, F. S. (2014). Linear-quadratic $N$-person and mean-field games with ergodic cost. SIAM J. Control Optim. 52 3022–3052.
  • Bertsekas, D. P. and Shreve, S. E. (1978). Stochastic Optimal Control: The Discrete Time Case. Mathematics in Science and Engineering 139. Academic Press, New York.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Budhiraja, A., Dupuis, P. and Fischer, M. (2012). Large deviation properties of weakly interacting processes via weak convergence methods. Ann. Probab. 40 74–102.
  • Cardaliaguet, P. (2013). Notes on mean field games, Technical report, Univ. Paris, Dauphine.
  • Cardaliaguet, P., Delarue, F., Lasry, J.-M. and Lions, P.-L. (2015). The master equation and the convergence problem in mean field games. Preprint. Available at arXiv:1509.02505 [math.AP].
  • Carmona, R. and Delarue, F. (2013). Probabilistic analysis of mean-field games. SIAM J. Control Optim. 51 2705–2734.
  • Carmona, R., Delarue, F. and Lachapelle, A. (2013). Control of McKean–Vlasov dynamics versus mean field games. Math. Financ. Econ. 7 131–166.
  • Carmona, R. and Lacker, D. (2015). A probabilistic weak formulation of mean field games and applications. Ann. Appl. Probab. 25 1189–1231.
  • Dupuis, P. and Ellis, R. S. (1997). A Weak Convergence Approach to the Theory of Large Deviations. Wiley, New York.
  • El Karoui, N., Hu̇u̇ Nguyen, D. and Jeanblanc-Picqué, M. (1987). Compactification methods in the control of degenerate diffusions: Existence of an optimal control. Stochastics 20 169–219.
  • Fan, Ky. (1952). Fixed-point and minimax theorems in locally convex topological linear spaces. Proc. Natl. Acad. Sci. USA 38 121–126.
  • Feleqi, E. (2013). The derivation of ergodic mean field game equations for several populations of players. Dyn. Games Appl. 3 523–536.
  • Fischer, M. and Nappo, G. (2010). On the moments of the modulus of continuity of Itô processes. Stoch. Anal. Appl. 28 103–122.
  • Funaki, T. (1984). A certain class of diffusion processes associated with nonlinear parabolic equations. Z. Wahrsch. Verw. Gebiete 67 331–348.
  • Gomes, D. A., Mohr, J. and Souza, R. R. (2013). Continuous time finite state mean field games. Appl. Math. Optim. 68 99–143.
  • Gottlieb, A. D. (1998). Markov Transitions and the Propagation of Chaos. ProQuest LLC, Ann Arbor, MI. Ph.D. Thesis—University of California, Berkeley.
  • Huang, M., Malhamé, R. P. and Caines, P. E. (2006). Large population stochastic dynamic games: Closed-loop McKean–Vlasov systems and the Nash certainty equivalence principle. Commun. Inf. Syst. 6 221–251.
  • Kallenberg, O. (1996). On the existence of universal functional solutions to classical SDE’s. Ann. Probab. 24 196–205.
  • Kallenberg, O. (2001). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • Kolokoltsov, V. N., Li, J. and Yang, W. (2011). Mean field games and nonlinear Markov processes. Preprint. Available at arXiv:1112.3744 [math.PR].
  • Kushner, H. J. (1990). Weak Convergence Methods and Singularly Perturbed Stochastic Control and Filtering Problems. Systems & Control: Foundations & Applications 3. Birkhäuser, Boston, MA.
  • Lacker, D. (2015). Mean field games via controlled martingale problems: Existence of Markovian equilibria. Stochastic Process. Appl. 125 2856–2894.
  • Lacker, D. (2016). A general characterization of the mean field limit for stochastic differential games. Probab. Theory Related Fields 165 581–648.
  • Lasry, J.-M. and Lions, P.-L. (2006a). Jeux à champ moyen. I. Le cas stationnaire. C. R. Math. Acad. Sci. Paris 343 619–625.
  • Lasry, J.-M. and Lions, P.-L. (2006b). Jeux à champ moyen. II. Horizon fini et contrôle optimal. C. R. Math. Acad. Sci. Paris 343 679–684.
  • Lasry, J.-M. and Lions, P.-L. (2007). Mean field games. Jpn. J. Math. 2 229–260.
  • McKean, H. P. Jr. (1966). A class of Markov processes associated with nonlinear parabolic equations. Proc. Natl. Acad. Sci. USA 56 1907–1911.
  • Oelschläger, K. (1984). A martingale approach to the law of large numbers for weakly interacting stochastic processes. Ann. Probab. 12 458–479.
  • Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften 233. Springer, Berlin.
  • Sznitman, A.-S. (1991). Topics in propagation of chaos. In École D’Été de Probabilités de Saint-Flour XIX—1989. Lecture Notes in Math. 1464 165–251. Springer, Berlin.
  • Villani, C. (2003). Topics in Optimal Transportation. Graduate Studies in Mathematics 58. Amer. Math. Soc., Providence, RI.
  • Yamada, T. and Watanabe, S. (1971). On the uniqueness of solutions of stochastic differential equations. J. Math. Kyoto Univ. 11 155–167.